Volume 26, Issue 3 (July 1981)

    The “Body Packer Syndrome”—Toxicity Following Ingestion of Illicit Drugs Packaged for Transportation

    (Received 13 October 1980; accepted 12 November 1980)

    Published Online: July

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 9 $25   ADD TO CART


    Abstract

    Ten fatalities and one survivor of attempts to smuggle cocaine within the body were investigated. Most cases have occurred since 1979. All but one of the victims were male. Victims found dead at home or in hotel rooms had little or no drug paraphernalia at the scene, although abundant laxatives and enema apparatus were often evident. Some died aboard aircraft, and witnesses described agitated behavior followed by grand-mal type seizures, respiratory collapse, and death. Seven victims presented to hospital emergency rooms. The symptoms included mydriasis, seizures, acute toxic psychosis, and coma in various combinations. One individual, realizing his plight, sought emergency room help by claiming he attempted suicide by using cocaine. All victims had recently returned to the United States on flights from South America. Balloons, condoms, or plastic bags filled with 3 to 6 g of cocaine each were swallowed and found in the gastrointestinal tract of eight victims. One of these had ingested more than 147 packets totaling 460 g. Two victims inserted packets of cocaine into their rectums, and one woman was found with nearly 170 g of cocaine in her vagina. The packets, being semipermeable membranes, do not have to break open to cause death from acute cocaine toxicity. Characteristic autopsy and radiologic findings, circumstances of death, and toxicologic data are presented. The “body packer syndrome” should be considered in any international traveler who dies suddenly, has seizures, or presents with any signs consistent with cocaine toxicity.


    Author Information:

    Wetli, CV
    Deputy chief medical examiner, Dade County, Miami, Fla.

    Mittleman, RE
    Associate medical examiner, Fla.


    Stock #: JFS11390J

    ISSN: 0022-1198

    DOI: 10.1520/JFS11390J

    ASTM International
    is a member of CrossRef.

    Author
    Title The “Body Packer Syndrome”—Toxicity Following Ingestion of Illicit Drugs Packaged for Transportation
    Symposium , 0000-00-00
    Committee E30